Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 151, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2011, 5:46 PM EDT for Bedford County, Virginia. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 5:46 PM EDT (21:46 UTC)
- Expired
- May 22, 2011, 6:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:05 PM EDT | HAIL 1.75 | 2 Ene Stewartsville, VA | |
| May 22, 6:08 PM EDT | HAIL 0.88 | 2 E Stewartsville, VA | NICKLE SIZE HAIL FELL ALONG ROSS ROAD IN THE COMMUNITY OF VINTON. |
| May 22, 6:20 PM EDT | HAIL 0.88 | Ene Stewartsville, VA | |
| May 22, 6:25 PM EDT | HAIL 1.25 | 5 E Stewartsville, VA | HAIL LASTED FOR ALMOST A HALF HOUR ALONG SAUNDERS ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
904
WUUS51 KRNK 222146
SVRRNK
VAC019-222230-
/O.NEW.KRNK.SV.W.0151.110522T2146Z-110522T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 630 PM EDT.
* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
STEWARTSVILLE...AND MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...
CHAMBLISSBURG...
GOODVIEW...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3732 7962 3719 7967 3727 7985 3729 7985
3733 7983 3734 7980
TIME...MOT...LOC 2146Z 288DEG 9KT 3728 7978
$$
162 follow-up statements
635 WWUS51 KRNK 222205 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 605 PM EDT SUN MAY 22 2011 VAC019-222230- /O.CON.KRNK.SV.W.0151.000000T0000Z-110522T2230Z/ BEDFORD VA- 605 PM EDT SUN MAY 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR WESTERN BEDFORD COUNTY... AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHAMBLISSBURG...OR NEAR STEWARTSVILLE...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... STEWARTSVILLE... CHAMBLISSBURG... GOODVIEW... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3727 7983 3734 7980 3732 7962 3719 7967 TIME...MOT...LOC 2204Z 287DEG 8KT 3727 7975 $$ 16
577 WWUS51 KRNK 222231 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 631 PM EDT SUN MAY 22 2011 VAC019-222240- /O.EXP.KRNK.SV.W.0151.000000T0000Z-110522T2230Z/ BEDFORD VA- 631 PM EDT SUN MAY 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BEDFORD COUNTY EXPIRES AT 630 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. THIS STORM WILL STILL BE CAPABLE OF PRODUCING DIME SIZE HAIL...IN ADDITION TO VERY HEAVY AND PROLONGED DOWNPOURS. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3727 7983 3734 7980 3732 7962 3719 7967 TIME...MOT...LOC 2205Z 287DEG 8KT 3727 7975 $$ 16
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:51 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 22, 3:51 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 351 PM EDT SUN MAY 22 2011 .SYNOPSIS... LOW PRESSURE WAS OVER THE NORTHERN PLAINS WITH A WARM FRONT TRAILING INTO PENNSYLVANIA AND A COLD FRONT EXTENDING INTO TEXAS. THIS LOW WILL MOVE EAST ACROSS THE GREAT LAKES AND BY WEDNESDAY MORNING A FROM WILL EXTEND FROM THE MID ATLANTIC REGION INTO THE SOUTHERN PLAINS. && .NEAR TERM /THROUGH MONDAY/... AIR MASS HAS BECOME WARM...HUMID AND UNSTABLE WITH FORECAST AREA NOW IN THE WARM SECTOR. LITTLE TO TRIGGER THUNDERSTORMS THIS AFTERNOON BUT EXPECT COMPLEX OF STORMS MOVING THROUGH KENTUCKY AND TENNESSEE WILL REACH THE FORECAST AREA THIS EVENING. LAST FEW RUNS OF THE HRRR AND LOCAL WRF BRING THE SHOWERS AND THUNDERSTORMS FROM WEST TO EAST ACROSS THE COUNTY WARNING AREA BETWEEN AROUND 23Z/7PM AND 04Z/MIDNIGHT. SURFACE DEW POINTS CONTINUE TO RISE IN ALL BUT THE HIGHEST ELEVATIONS. COMBINED WITH LIGHT SOUTHWEST WINDS AND CLOUD COVER THERE WILL ONLY BE A SMALL DROP IN TEMPERATURES OVERNIGHT. TRENDED LOWS TOWARD THE MILDER MET GUIDANCE. A SECOND CLUSTER OF STORMS MAY BE APPROACHING THE WESTERN COUNTY WARNING AREA MONDAY MORNING...BUT MODELS NOT AS CONSISTENT WITH THIS SOLUTION. STILL KEPT CHANCE PROBABILITY IN FOR MUCH OF DAY. WITH WARM 850 MB TEMPERATURES STAYED CLOSE TO WARMER MAV GUIDANCE BUT HIGHS WILL DEPEND ON HOW MUCH CLOUDS AND RAIN THERE IS IN THE MORNING...ESPECIALLY WEST OF THE BLUE RIDGE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE TROUGH PATTERN OVER CENTRAL CONUS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE. FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... EXPECT SCATTERED TO BROKEN STRATOCUMULUS THROUGH 00Z WITH ISOLATED THUNDERSTORMS. CHANCE OF STORMS AT ANY INDIVIDUAL AIRPORT IS TOO LOW BEFORE 00Z TO ADD TO THE TAFS AT THIS TIME. A WARM FRONT HAS MOVED THROUGH TE MID ATLANTIC REGION LEAVING THE AREA IN A HUMID UNSTABLE AIR MASS. A COMPLEX OF THUNDERSTORMS OVER WESTERN TENNESSEE AT 18Z IS EXPECTED TO MOVE NORTHEAST INTO THE FORECAST AREA...REACHING BLF AND LWB AROUND 23Z AND LYH AND DAN AROUND 03Z. HRRR AND LOCAL WRF WERE VERY SIMILAR IN THE TIMING OF THE PRECIPITATION. USED THIS GUIDANCE TO ADD THUNDERSTORMS INTO THE TAFS. HAD KEPT CONDITIONS MVFR IN THE TAFS WITH THE THUNDERSTORMS BUT BRIEF PERIODS OF HEAVY RAIN AND IFR CEILINGS AND VISIBILITIES ARE POSSIBLE WITH ANY OF THE STRONGER STORMS. SURFACE DEW POINTS WILL REMAIN IN THE 60S OVERNIGHT AND ANY LOCATIONS THAT HAVE RAIN IN THE EVENING WILL LIKELY HAVE FOG JUST AFTER THE RAIN ENDS. HAVE ADDED MVFR FOG TO THE TAFS SINCE RAIN IS EXPECTED. MODELS WERE IN LESS AGREEMENT WITH THE CHANCE OF RAIN ON MONDAY. SOME SUGGEST THERE MAY BE MORE SHOWERS AND THUNDERSTORMS COMING INTO THE MOUNTAINS ON MONDAY MORNING. ANOTHER SOLUTION HAS MORE STORM DEVELOPMENT EAST OF THE BLUE RIDGE IN THE AFTERNOON. CONFIDENCE TOO LOW AT THIS POINT TO PUT ANY SHOWERS OR THUNDER IN THE TAFS BEFORE 18Z MONDAY. BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY THROUGH THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH
Hazardous weather outlook, May 22, 4:28 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 428 PM EDT SUN MAY 22 2011 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-232030- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 428 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR INTO THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERNS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER MONDAY INTO MONDAY NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-232030- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 428 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERNS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR MONDAY INTO MONDAY NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DS
In the hours before
Special weather statement, May 22, 5:33 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SUN MAY 22 2011
VAZ034-222230-
BEDFORD VA-
533 PM EDT SUN MAY 22 2011
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...
AT 529 PM EDT...A SLOW MOVING THUNDERSTORM WAS LOCATED OVER
STEWARTSVILLE...MOVING EAST AT 5 MPH.
THIS STORM MAY PRODUCE PEA-SIZED HAIL. PROLONGED PERIODS OF HEAVY
RAIN ARE ALSO EXPECTED FROM THIS STORM...AND MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR STEWARTSVILLE AROUND 550 PM.
LAT...LON 3733 7969 3721 7973 3725 7985 3727 7985
3730 7984 3732 7985 3732 7984 3733 7982
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:33 PM EDT | Special Weather Statement | RNK | City of Roanoke | 57 min |
| May 22, 5:58 PM EDT | Flash Flood Warning | RNK | Bedford | 2 hr |
| May 22, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 43 min |
| May 22, 7:00 PM EDT | Special Weather Statement | RNK | Bedford | 60 min |
| May 22, 7:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 31 min |
| May 22, 7:44 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.